Health officials continue to ask for your help in recognizing patients who may have reoccurring fungal meningitis as a result of exposure last year to injections from contaminated methylprednisolone acetate.
Last fall, Indiana was among 20 states that received contaminated steroid injections produced at the New England Compounding Center. The Indiana State Department of Health (ISDH) reported that 1,502 patients were exposed to the product. Of that number, 91 fungal meningitis cases and 11 deaths were reported.
Diagnosed cases included:
- 43 paraspinal/spinal infections
- 30 meningitis
- 17 both meningitis and paraspinal/spinal infection
- 1 stroke
“Physician assistance was critical last year in identifying cases that otherwise might not have been diagnosed,” explained Joan Duwve, M.D., ISDH chief medical officer. “However, our investigation continues, and physicians need to remain vigilant as the incubation period can be lengthy. We continue to identify new cases.”
Dr. Duwve noted that a relapse of fungal meningitis can occur after four months of treatment and apparent resolution of symptoms.
To prevent future outbreaks, the ISDH urges you to:
- Know your pharmaceutical supplier
- Check the company’s history regarding product recall
- Document product lots used during invasive procedures
- Rotate stock, including refrigerated product
Read more here.